Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Free streamline flow over curved topography

Authors: A. C. King and M. I. G. Bloor
Journal: Quart. Appl. Math. 48 (1990), 281-293
MSC: Primary 76B10
DOI: https://doi.org/10.1090/qam/1052137
MathSciNet review: MR1052137
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The determination of the free streamline of a jet of ideal fluid flowing past a wall of arbitrary shape is considered. A transformation technique is used to formulate the fluid mechanics problem by relating the deflection of the free surface to the angle made by the wall to the undisturbed jet which is found as a solution of a nonlinear integral equation. Linearized solutions, based upon small elevations or depressions in the wall, and nonlinear numerical solutions to this equation are presented for a variety of wall shapes. Some inadequacies of both this linear theory and shallow water theory are found.

References [Enhancements On Off] (What's this?)

  • [1] H. Helmholtz, Uber diskontinvierliche Flüssigkeitsstrahlen, Mber. Akad. Wiss. Berlin, 215 (1868)
  • [2] G. Kirchhoff, Zur Theorie Freier Flüssigkeitsstrahlen, J. reine angew Math. 70, 289 (1869) MR 1579452
  • [3] R. von Mises, Selected Papers of Richard von Mises, Amer. Math. Soc., 1963
  • [4] G. Birkhoff and E. H. Zarantonello, Jets, Wakes and Cavities, Academic Press, New York, 1957 MR 0088230
  • [5] D. Gilbarg, Jets and Cavities, Handbuch der Physik, Vol. 9, Springer, 1960, p. 311 MR 0119655
  • [6] M. I. Gurevich, Theory of Jets in an Ideal Fluid, Academic Press, New York, 1965 MR 0204008
  • [7] L. N. Trefethen, Numerical computation of the Schwarz-Christoffel transformation, SIAM J. Sci. Stat. Comp. 1, 82 (1980) MR 572542
  • [8] F. Dias, A. R. Ekrat, and L. N. Trefethen, Ideal Jet Flow in Two Dimensions, J. Fluid Mech. 185, 275 (1987)
  • [9] T. Levi-Civita, Scie e leggi de resistenza, Rend. Circ. Mat. Palermo 18, 1 (1907)
  • [10] H. Villat, Sur la résistance des fluides, Ann. Sci. Ec. Norm. Sup. 28, 203 (1911) MR 1509138
  • [11] N. A. Nekrasov, Sur la mouvement discontinu à deux dimensions de fluid autour d'un obstacle en forme d'arc de cercle, Publ. Inst. Polytech. Ivanovo-Voszniesiensk 32 (1922)
  • [12] S. Brodetsky, Discontinuous fluid motion past circular and elliptic cylinders, Proc. Roy. Soc. A 102, 361 (1923)
  • [13] M. I. G. Bloor, Large amplitude surface waves, Pt. 1, J. Fluid Mech. 84, 167 (1978) MR 0475219
  • [14] A. C. King and M. I. G. Bloor, Free surface flow over a step, J. Fluid Mech. 182, 193 (1987)
  • [15] A. C. King and M. I. G. Bloor, Cusped free surface flow due to a submerged source, J. Aus. Math. Soc. B 30, 147 (1988) MR 965408
  • [16] R. F. Dressler, A new approach to flows over a curved bed, J. Hydraulic Res. 16, 205 (1978)
  • [17] P. Rabinowitz, Numerical Methods for Nonlinear Algebraic Equations, Gordon & Breach, 1970 MR 0331759

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76B10

Retrieve articles in all journals with MSC: 76B10

Additional Information

DOI: https://doi.org/10.1090/qam/1052137
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society